Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

The apolar bilinear form in geometric modeling


Author: Gert Vegter
Journal: Math. Comp. 69 (2000), 691-720
MSC (1991): Primary 41A15, 65D17; Secondary 65D07, 41A63
DOI: https://doi.org/10.1090/S0025-5718-99-01144-8
Published electronically: April 28, 1999
MathSciNet review: 1654006
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Some recent methods of Computer Aided Geometric Design are related to the apolar bilinear form, an inner product on the space of homogeneous multivariate polynomials of a fixed degree, already known in 19th century invariant theory. Using a generalized version of this inner product, we derive in a straightforward way some of the recent results in CAGD, like Marsden's identity, the expression for the de Boor-Fix functionals, and recursion schemes for the computation of B-patches and their derivatives.


References [Enhancements On Off] (What's this?)

  • 1. B. Beauzamy and J. Dégot, Differential identities, Transactions Amer. Math. Society 347 (1995), 2607-2619. MR 96c:05009
  • 2. P. de Casteljau, Formes à pôles, Hermes, Paris, 1985.
  • 3. -, Shape Mathematics and CAGD, Kogan Page Ltd., London, 1986.
  • 4. A.S. Cavaretta and C.A. Micchelli, Pyramid patches provide potential polynomial paradigms, Mathematical methods in CAGD and image processing (New York), Academic Press, 1992, pp. 69-100. MR 93h:65023
  • 5. H.B. Curry and I.J. Schoenberg, On Pólya frequency functions IV: The fundamental spline functions and their limits, Journal d'Analyse Math. 17 (1966), 71-107. MR 36:1884
  • 6. W. Dahmen, C.A. Micchelli, and H.-P. Seidel, Blossoming begets $B$-spline bases built better by $B$-patches, Mathematics of Computation 59 (1992), 97-115. MR 93b:41014
  • 7. C. de Boor, A practical guide to splines, Appl. Math. Sciences, vol. 27, Springer Verlag, New York, 1978. MR 80a:65027
  • 8. R.A. DeVore and G.G. Lorentz, Constructive approximation, Grundlehren der mathematischen Wissenschaften, vol. 303, Springer-Verlag, Berlin, 1993. MR 95f:41001
  • 9. R. Ehrenborg and G.-C. Rota, Apolarity and canonical forms for homogeneous polynomials, European J. Combinatorics 14 (1993), 157-191. MR 94e:15062
  • 10. G. Farin, Curves and surfaces for CAGD. a practical guide, Computer science and scientific computing, Academic Press, Inc., Boston, 1993. MR 97e:65022 (later ed.)
  • 11. Ph. Fong and H.-P. Seidel, An implementation of B-spline surfaces over arbitrary triangulations, Computer Aided Geometric Design 10 (1993), 267-275. MR 94k:65017
  • 12. R.N. Goldman, Dual polynomial bases, J. Approx. Theory 79 (1994), 311-346. MR 95i:41013
  • 13. J.P.S. Kung and G.-C. Rota, The invariant theory of binary forms, Bull. Amer. Math. Soc. 10 (1984), 27-85. MR 85g:05002
  • 14. S. Lodha and R. Goldman, A multivariate generalization of the de Boor-Fix formula, Curves and Surfaces in Geometric Design (G. Farin, ed.), A.K. Peters, Wellesley, MA, 1994, pp. 301-310.MR 95g:65026
  • 15. -, Change of basis algorithms for surfaces in CAGD, Computer Aided Geometric Design 12 (1995), 801-824. MR 97b:65025
  • 16. M.J. Marsden, An identity for spline functions with applications to variation-diminishing spline approximations, J. Approx. Theory 3 (1970), 7-49. MR 40:7682
  • 17. C.A. Micchelli, Mathematical aspects of geometric modeling, Regional conference series in applied mathematics, vol. 65, Siam, Philadelphia, 1995. MR 95i:65036
  • 18. M. Neamtu, Homogeneous simplex splines, J. Comput. Appl. Math. 73 (1996), 173-189. MR 97h:41025
  • 19. P.S. Pedersen, A function theory for finding a basis for all polynomial solutions to linear constant coefficient PDE's of homogeneous order, Complex Variables Theory Applications 24 (1993), 79-87. MR 95b:30081
  • 20. -, A basis for polynomial solutions to systems of linear constant coefficient PDE's, Advances in Mathematics 117 (1996), 157-163. MR 96k:35018
  • 21. L. Ramshaw, Blossoms are polar forms, Computer Aided Geometric Design 6 (1989), 323-358. MR 91d:65026
  • 22. B. Reznick, Sums of even powers of real linear forms, Memoirs Amer. Math. Soc., vol. 96, no. 463, AMS, Providence, RI, 1992. MR 93h:11043
  • 23. -, An inequality for products of polynomials, Proc. Amer. Math. Society 117 (1993), 1063-1073. MR 93e:11058
  • 24. -, Homogeneous polynomial solutions to constant coefficient PDE's, Advances in Mathematics 117 (1996), 179-192. MR 97a:12006
  • 25. L.L. Schumaker, Spline functions: Basic theory, John Wiley & Sons, New York, 1981. MR 82j:41001

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (1991): 41A15, 65D17, 65D07, 41A63

Retrieve articles in all journals with MSC (1991): 41A15, 65D17, 65D07, 41A63


Additional Information

Gert Vegter
Affiliation: Department of Mathematics and Computing Science, University of Groningen, P.O. Box 800, 9700 AV Groningen, The Netherlands
Email: gert@cs.rug.nl; http://www.cs.rug.nl/~gert

DOI: https://doi.org/10.1090/S0025-5718-99-01144-8
Keywords: Apolar bilinear form, polarization, homogeneous polynomials, lineal polynomials, dual basis, Euler's identity, Marsden's identity, Bernstein-B{\'e}zier patches, B-patches, de Casteljau, de Boor, recurrence relations, algorithm, basis conversion
Received by editor(s): April 30, 1998
Published electronically: April 28, 1999
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society